• question-icon

    Does intake of Nortriptyline cause heart palpitations?

default
Posted on Tue, 24 May 2016 in Hypertension and Heart Disease
Question: Nortriptyline
Male 31 years old.
Vestibular Migraines.
My doctors want me to try 10mg of nortriptyline for migraine prevention.
I am concerned because I heard this can cause increased heart rate/palpitations, which I absolutely hate getting.

any suggestions or advice on this ? how much higher does it usually.make.your heart go ?
doctor
Answered by Dr. Ilir Sharka 52 minutes later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome back on HCM!

I understand your concern and would explain that this dose of nortriptyline is really a low dose and no cardiac adverse effects are supposed to be caused as such dose.

You should know that nortryptiline is a tricyclic antidepressant and can be taken up to a maximal daily dose of 150mg per day.

It is true that it can cause cardio-vascular adverse effects like orthostatic hypotension, ECG changes and tachycardia, but this is usually encountered in high doses and prolonged medications (more than 6-12 months). Adverse effects are usually dose dependent and are more frequent in high doses.

So relax! You have nothing to worry about!

This is the lowest dose possible and it is a capsule, which can not be divided. So you can not start at a lower dose.

I recommend starting this drug at this dose and gradually raise the dose if needed (recommended by your attending physician).

If you experience any troubles like fatigue, dizziness when standing up or tachycardia, you should discuss them with your doctor and perform an ECG.

Drug prescription is based on individual tolerance. If you do not tolerate this drug at such low doses, you can switch to other therapies for vestibular migraines.

Hope you will find this answer helpful!

I am at your disposal for any other questions whenever you need!

Best wishes,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 14 minutes later
thank you. they have me liquid form so I can start even lower say at 5mg by measuring it out. if noro does not work what other vestibular migraine medications are there. thank you.
doctor
Answered by Dr. Ilir Sharka 3 minutes later
Brief Answer:
My answer as follows:

Detailed Answer:
Hello again!

Starting at a lower dose will help avoid possible adverse effects, as your body gets used to the drug better, without reacting abnormally (causing adverse effects).

As I already explained the choice of medication should be guided by its side effect profile and the comorbidities of patients. Here are some treatment options for vestibular migraine:

1. Tricyclic antidepressants such as amitryptiline or nortryptiline or SSRIs and benzodiazepines such as clonazepam. They are recommended especially when anxiety or depression is present besides headaches and vertigo.
2. Betablockers such as propanolol or metoprolol are preferred in patients with hypertension but in the absence of asthma.
3. Anticonvulsants include topiramate when patients are obese, valproic acid and lamotrigine. Lamotrigine is preferred if vertigo is more frequent than headaches. 4. Calcium antagonists include verapamil and flunarizine. They can cause bradycardia.

Other nonpharmacological measures to prevent migraine with vertigo attacks would be:
- diet modifications: avoid spicy food, caffeine, wine, chocolate
- sleep hygiene. Avoid sleep deprivation. Having a good sleep is very helpful in preventing migraine attacks
- avoidance of migraine triggers (smoking, extreme weather, etc.).

Vestibular rehabilitation might be useful when there are complications such as loss of confidence in balance or visual dependence.

You should discuss on these options with your doctor.

Hope to have been helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7415 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Orthostatic hypotension

doctor1 MD

Im sitting in front of my computer and had a sudden dizzy spell with slight nausea. I suffer from hpertension - have been on medication for a...

doctor1 MD

Hey, I m a 37 year old male on blood pressure meds, BP stays consistantly now around 130 s over 80 s. Recently having numbness in my left leg only,...

doctor1 MD

My husband blood pressure, gets very high in the mornings. He also experiences light headiness & dizziness throughout the day. He is on Lisinopril...

doctor1 MD

I think I have orthostatic hypotension but I am not sure. When I stand up I get the normal dizziness but my vision also fades to black for a few...

doctor1 MD

Hi, I've been having a drop in BP when I go from sitting to standing and I feel like I'm on an elevator and very lightheaded when I stand up ....

doctor1 MD

3rd time this week that this has happened. Comes on fast. I’m fine and then I’m white as a ghost,shaky, nauseous,and feel faint

doctor1 MD

yes my husband is on three blood pressure medicines and his dr. refuses to know that he is losing weight and feels dizzy and light headness should...

Get personalised answers from verified doctor in minutes across 80+ specialties

153 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2